Improved skin not good reason to take estrogen

MEDICAL MATTERS

September 01, 2006|By JUDY FOREMAN

Is estrogen good for the skin?

Yes, but rare is the doctor who would prescribe it just for this purpose.

In test tube and animal studies, estrogen has been shown to "make the skin better hydrated through the increase of natural hyaluronic acid," said Yale University dermatologist Dr. Lisa Donofrio.

It also makes the dermis, the middle layer of skin tissue, "thicker through increased collagen and improves wound healing."

In a paper published last year in the journal Fertility and Sterility, Dr. Zoe Draelos, a clinical associate professor of dermatology at Wake Forest University, wrote that there is "no doubt that hormone therapy is effective for improving the appearance of aging skin."

Despite its potential, said Draelos, who conducts research for cosmetic companies, manufacturers shy away from making creams containing estrogen alone or in combination with another hormone, progesterone. In part, she said, this is because both hormones "have been shown to promote broken blood vessels in the skin."

But there are other reasons not to take estrogen just for the skin. An estrogen pill can increase the risk of blood clots and stroke, said Dr. Alan Altman, a menopause expert in Brookline, Mass.

After seven years of treatment with an estrogen-only pill, there appears to be no increased risk of breast cancer, but the risk increases within four to five years on estrogen plus progestin, said Dr. JoAnn Manson, chief of preventive medicine at Brigham and Women's Hospital in Boston.

Dr. Rebecca Kazin, an assistant professor of dermatology at the Johns Hopkins University, said, "I don't prescribe estrogen orally or topically for cosmetic purposes because of the ethical issues."

It's true, she said, that the skin of women who take hormones for medical reasons - such as to combat hot flashes and vaginal dryness - will likely look better.

"But don't go on it just for the skin benefit," she said.

I've heard that Fosamax, the osteoporosis drug, can damage the jaw. Is that true?

In rare cases, bisphosphonates, the class of medicines to which Fosamax belongs, have been linked to the death of jaw bone tissue. But the bisphosphonates most likely to cause this tissue death are the intravenous forms, such as Zometa or Aredia, which are given to cancer patients to retard the spread of tumors in the bone.

The pill form of bisphosphonates used to treat osteoporosis, such as Fosamax, Actonel and Boniva, may also raise the risk of jaw necrosis, but it's extremely rare.

Bisphosphonate drugs block the normal "turnover" of bone cells, the process by which bone is continuously destroyed, then remade. With this turnover blocked, tiny fractures may not be able to heal after trauma - whether it's trauma from chewing hard or from tooth extraction.

And because bone is not turning over, infections in the mouth (which is loaded with bacteria) may not heal properly, further damaging the jaw.

In a study published in May in the Annals of Internal Medicine, researchers combed medical literature for cases of jaw necrosis linked to bisphosphonates.

The team identified 368 cases in the past couple of years - 94 percent of which occurred in patients taking the intravenous drugs. Most of these people had breast cancer that had spread, or multiple myeloma, another type of cancer.

Still, because the link has only recently come to light, "the concern is that the 368 figure is an underestimate" of the problem, said Dr. Sundeep Khosla, an endocrinologist at the Mayo Clinic in Minnesota and chairman of a task force recently convened by the American Society for Bone and Mineral Research to look into the issue.

Some patients are suing Merck & Co., the maker of Fosamax. But the company, on its Web site, noted that as of March 2006, jaw necrosis probably occurs in less than one in every 100,000 patient-treatment years.

Last year, the Food and Drug Administration asked Merck and the other makers of oral bisphosphonates to mention the jaw necrosis risk on its product labels.

If you are already taking bisphosphonates and are worried about jaw necrosis, consult a dentist. If you are about to start taking bisphosphonates, try to get dental work done before you start, said Dr. Jon Giles, an instructor in rheumatology at Hopkins.

Send your questions to foreman@baltsun.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.